Nebraska, 2022

Tornado in Nebraska, May 27, 2022

May 27, 2022 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms developed over northeastern Colorado and moved into Perkins county. Though no large hail or damaging winds were reported, there was a landspout tornado which briefly touched down south of Grant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over northeastern Colorado and moved into Perkins county. Though no large hail or damaging winds were reported, there was a landspout tornado which briefly touched down south of Grant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 27, 4:32 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, May 27, 4:32 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
632 PM CDT Fri May 27 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 315 PM CDT Fri May 27 2022

A very active period of weather is expected during the short term. A
weak surface front will move east into the Panhandle this afternoon
and evening. At the same time, a shortwave moves east across a zonal
flattened-ridge pattern aloft. Storm activity may last into the
evening, sustained by a low level jet, but should end by midnight as
the jet moves east. Model soundings show an inverted-V signature
with high LCLs, a sign of high based thunderstorms. The main
concern with storms of this type are strong outflow winds and dry
lightning. QPF is lacking and conditions on the ground are dry.
Lightning sparked thunderstorms may become a threat into the
night. Hail does not appear to be a threat as surface moisture and
CAPE are lacking. These storms should remain isolated in nature
so kept POPs limited.

Attention turns to storm activity on Saturday. Surface low pressure
will deepen and move northeast from eastern South Dakota into
Minnesota. Southerly flow at the surface will advect moisture from
the Gulf of Mexico north into Nebraska. A dry line will develop in
western Nebraska as downslope flow occurs off of the Rockies and
push east into the afternoon and evening, becoming the focal point
for storm development. As the upper level ridge moves east and a
broad trough moves into the western United States, southwesterly
flow aloft develops over Nebraska. A series of disturbances will
move northeast along this pattern in the afternoon and evening,
providing upper level support for storm development. Storm
development will begin west of Highway 83 as surface dew points
rise ahead of the boundary and surface heating erodes the cap in
the afternoon. These storms should be discrete in nature as shear
vectors remain orthogonal to the dry line. Large hail and strong
winds are the primary threats as there are steep mid level lapse
rates between 8 and 9 Celsius per kilometer and MLCAPE will be
between 1000 and 2000 J/kg. Surface to 6 kilometer shear will be
between 40 and 50 knots.

After sunset, southerly low level jet will help support storm
development into the night in north central Nebraska. Later in the
evening storm mode may become more multicellular in nature. Hail and
strong winds will remain threats. Rain may increase at this time as
PWATS are closer to an inch and there is a slight increase in CAPE.
That being said, by this time the majority of storm activity will be
north of the forecast area in South Dakota.

Overall, storm activity should stay north of Interstate 80. Much of
southwest Nebraska will be out of reach of the boundary and remain
dry. Storms begin west of Highway 83 in the afternoon, then
intensify east of Highway 83 in the evening.

.LONG TERM...(Sunday through Friday)
Issued at 315 PM CDT Fri May 27 2022

There is another opportunity for thunderstorms on Sunday. The upper
level low and associated trough becomes centered over northern Utah
bu Sunday afternoon. A strong upper level jet with speeds at 500 mb
up to 65 knots brings southwesterly flow over Nebraska. At the
surface, a cold front will move through western Nebraska during the
day as a low develops over northeastern Colorado and another
develops over South Dakota. Storms will initiate along this boundary
as it extends from southwest into north central Nebraska. Southerly
flow continues to advect moisture into Nebraska as dew points reach
the 50s. These storms are once again expected to be severe with hail
and wind as the main threats. MLCAPE values will be between 2000 and
3000 J/kg with lapse rates between 8 and 9 degrees Celsius for
kilometer. Confidence remains low in placement of storms,will
continue to monitor over the next day.

The upper level low centered over Utah advects north into the
Dakotas as the trough remains over the western United States,
resulting in continued active weather on Monday, as well as into the
middle of the week. Will monitor for severe potential. On Wednesday
and Thursday upper level flow becomes more zonal as a ridge begins
to develop over the western United States. Temperatures remain
unseasonably cool at that time with highs in the 60s and 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 632 PM CDT Fri May 27 2022

VFR will continue through Saturday afternoon for western and
north central Nebraska. However, gusty winds and isolated
thunderstorms will pose some aviation weather concerns.
South/southeast prevailing winds early this evening will taper
from 25 kt gusts after sunset. Although, any rain shower or
thunderstorm this evening will be capable of brief erratic 30+
kt gusts should it come in the vicinity of a terminal. Southerly
winds restrengthen tomorrow midday and thunderstorms redevelop by
late afternoon. Some of those storms could be severe with large
hail and wind gusts 50+ kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meltzer
LONG TERM...Meltzer
AVIATION...Snively
Hazardous weather outlook, May 27, 1:33 PM MST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
333 PM CDT Fri May 27 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
333 PM CDT Fri May 27 2022 /233 PM MDT Fri May 27 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Elevated fire weather conditions are likely across southwest
Nebraska, the western Sandhills and into the Panhandle this
evening. Isolated thunderstorms are expected across that area and
there is potential for dry lightning and strong outflow winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Elevated fire conditions may develop south of Interstate 80
Saturday.

Isolated severe thunderstorms with large hail and damaging winds
are possible late Saturday afternoon and evening north of I-80
across the Panhandle, Sandhills, and north central Nebraska.

Additional widespread severe storms are possible late Sunday
afternoon and evening. Large hail and damaging winds are the main
threats. Continued severe weather is possible early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 27, 4:38 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
638 PM CDT Fri May 27 2022

NEZ005-024-025-036-094-280015-
Hooker NE-Eastern Cherry NE-McPherson NE-Western Cherry NE-Thomas NE-
638 PM CDT Fri May 27 2022

...Strong thunderstorms will impact portions of southeastern Cherry,
eastern Hooker, north central McPherson and western Thomas Counties
through 715 PM CDT/615 PM MDT/...

At 637 PM CDT/537 PM MDT/, Doppler radar was tracking thunderstorms
along a line extending from 13 miles northwest of Seneca to 15 miles
northwest of Tryon. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mullen, Thedford, Seneca, Brownlee, Norway, Highway 97 crossing the
Dismal River, Giant Hill, Kelso, Highway 83 crossing the North Loup
River and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 181 and 210.
 Highway 97 between mile markers 44 and 84.
 Highway 83 between mile markers 157 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4238 10048 4178 10060 4171 10119 4228 10107
TIME...MOT...LOC 2337Z 235DEG 32KT 4222 10094 4176 10110

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Snively
Special weather statement, May 27, 5:04 PM MST, 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
704 PM CDT Fri May 27 2022

NEZ056-057-059-280045-
Deuel NE-Lincoln NE-Keith NE-
704 PM CDT Fri May 27 2022

...A strong thunderstorm will impact portions of Keith, northwestern
Lincoln and southeastern Deuel Counties through 745 PM CDT/645 PM
MDT/...

At 703 PM CDT/603 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Brule, or 7 miles east of Big Springs, moving east
at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ogallala, Big Springs, Paxton, Brule, Sarben, Keystone, Roscoe,
Kingsley Dam, Nevens, Megeath, Broganville, Lake View Campground, Big
Bald Hill and Goldeneye State Wildlife Management Area.

This includes the following highways...
 Highway 61 between mile markers 80 and 99.
 Highway 92 near mile marker 138.
 Interstate 80 in Nebraska between mile markers 103 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 4101 10215 4119 10215 4134 10116 4101 10117
TIME...MOT...LOC 0003Z 261DEG 49KT 4110 10193

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Snively
Special weather statement, May 27, 5:12 PM MST, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
712 PM CDT Fri May 27 2022

NEZ006-008-009-280045-
Brown NE-Rock NE-Keya Paha NE-
712 PM CDT Fri May 27 2022

...Strong thunderstorms will impact portions of northwestern Rock,
northern Brown and Keya Paha Counties through 745 PM CDT...

At 711 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wewela to 7 miles northwest of Johnstown.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bassett, Springview, Burton, Nets Peak, Bobcat State Wildlife
Management Area, Meadville, North River Trail, Keller Park State
Recreation Area, Thomas Creek State Wildlife Management Area, Pine
Glen State Wildlife Refuge, Antelope Peak, Mills and Brocksburg.

This includes the following highways...
 Highway 183 between mile markers 197 and 225.
 Highway 20 between mile markers 258 and 262.
 Highway 12 between mile markers 30 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4257 9947 4262 10017 4300 10002 4300 9927
TIME...MOT...LOC 0011Z 275DEG 42KT 4300 9988 4266 10011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Snively
Special weather statement, May 27, 5:16 PM MST, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
716 PM CDT Fri May 27 2022

NEZ005-008-025-026-280100-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
716 PM CDT Fri May 27 2022

...Strong thunderstorms will impact portions of southeastern Cherry,
southwestern Brown, northwestern Blaine and northern Thomas Counties
through 800 PM CDT...

At 715 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Brownlee to 6 miles southwest of
Thedford. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thedford, Halsey, Elsmere, Purdum, Brownlee, Norway, Koshopah, Moon
Lake, Natwick, Willow Lake State Wildlife Management Area, Long Lake
State Wildlife Management Area and Highway 83 crossing the North Loup
River.

This includes the following highways...
 Highway 2 between mile markers 200 and 230.
 Highway 83 between mile markers 139 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4245 9997 4189 10015 4182 10080 4232 10069
TIME...MOT...LOC 0015Z 245DEG 36KT 4227 10051 4190 10065

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Snively
Special weather statement, May 27, 5:33 PM MST, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
633 PM MDT Fri May 27 2022

NEZ058-280115-
Perkins NE-
633 PM MDT Fri May 27 2022

...A strong thunderstorm will impact portions of Perkins County
through 715 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grant, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grant, Madrid, Elsie, Brandon and Wild Horse Spring.

This includes Highway 61 between mile markers 55 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4072 10204 4098 10201 4099 10132 4071 10133
TIME...MOT...LOC 0033Z 274DEG 32KT 4089 10184

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Snively
Special weather statement, May 27, 5:40 PM MST, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
740 PM CDT Fri May 27 2022

NEZ005-008-009-280130-
Brown NE-Eastern Cherry NE-Rock NE-
740 PM CDT Fri May 27 2022

...A strong thunderstorm will impact portions of east central Cherry,
northwestern Rock and central Brown Counties through 830 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Johnstown, or 21 miles southwest of Ainsworth,
moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ainsworth, Long Pine, Johnstown, Hofeld Lake, Raven, Pine Glen State
Wildlife Refuge, Jones Lake, Moon Lake, Twin Lakes State Wildlife
Management Area, Willow Lake State Wildlife Management Area and Long
Lake State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 164 and 180, and between mile
markers 194 and 201.
 Highway 20 between mile markers 232 and 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4215 10032 4246 10043 4272 9958 4231 9948
TIME...MOT...LOC 0040Z 252DEG 37KT 4239 10021

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Snively

The radar

The Goodland radar (KGLD), 148 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Perkins

When
May 27, 5:56 PM MST
Where
Perkins County, 10.99 mi SSE of Grant
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
40.700, -101.650

A landspout tornado briefly touched down in a field with no damage reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021174.